My son is 8 months old and started Phenobarbital for simple partial seizures (30+ a day) a month ago. He had an intraventricular hemorrhage in utero and has a shunt. The doctors increased the Phenobarbital dosage several times since it wasn't controlling the seizures and he is now at the maximum "therapeutic level."
I've noticed that he can't support his weight as well on his legs, cannot sit as well and cannot hold his head as well since the last dosage increase (60mg per day). He seems generally floppy and regressing physically. He also gets sleepy faster and is less responsive to us. We just found out that Phenobarbital can decrease muscle tone, after we asked his doctors what other side effects there are besides sleepiness.
The seizures seem to be less but sometimes last a few seconds longer. Lately I am worried about the medication not helping enough to justify the risks I keep reading about. *Can Phenobarbital cause delays in babies if it's taken for a few months?* Also, if his seizures were mild and not troubling him (eyes turn and sometimes his head turns), is it still better for him to be taking a high dose of Phenobarbital? How can I make this decision? His doctors are impossible to get in touch with and ask questions.
I guess I worry whether we are doing the right thing. The Phenobarbital doesn't seem to be helping enough, and now they want to add a 2nd medication (Frisson?). I feel that the dose is already too high for him and am so anxious about how it is effecting him and what will happen in the future. *Is it true that the Phenobarbital will cause more problems?* Do some people chose to live with the seizures instead? These questions have been keeping me up at night.
I worry so much that we may be doing more harm to him now. Any advice or resources is appreciated.
Thanks-- Amanda, Benji's mom